×

zbMATH — the first resource for mathematics

Quasiconformal homeomorphisms and dynamics. II: Structural stability implies hyperbolicity for Kleinian groups. (English) Zbl 0606.30044
This continues the author’s important series of papers of which I was [Ann. Math., II. Ser. 122, 401-418 (1985; Zbl 0589.30022)]. Let \(\Gamma_ 0\subset PS\ell (2,C)\) be a finitely generated non-solvable subgroup. \(\Gamma_ 0\) is structurally stable if all sufficiently near representations into PS\(\ell (2,C)\) are injective. \(\Gamma_ 0\) is non- rigid if there are arbitrarily close representations which are non- conjugate in PS\(\ell (2,C)\). Theorem A states that a torsion-free group \(\Gamma_ 0\) is structurally stable only if it is either rigid or is a discrete geometrically finite group with no non-trivial parabolic elements. In the latter case the action of \(\Gamma_ 0\) is expanding on the limit set of \(\Gamma_ 0\). The proof of Theorem A also shows that a neighbourhood of a non-rigid structurally stable \(\Gamma_ 0\) in the variety of representations up to conjugation is nonsingular, has dimension 3 and consists of quasiconformal conjugates of \(\Gamma_ 0\). The geometrically finite torsion free Kleinian groups turn out to be precisely the quasiconformally structurally stable groups in the sense of Bers.
Reviewer: I.N.Baker

MSC:
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
30C62 Quasiconformal mappings in the complex plane
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ahlfors, L., Finitely generated Kleinian groups.Amer. J. Math., 86 (1964), 413–429. · Zbl 0133.04201
[2] Ahlfors, L. &Bers, L., Riemann’s mapping theorem for variable metrics.Ann. of Math., 72 (1960), 345–404. · Zbl 0104.29902
[3] Bers, L., Spaces of Kleinian groups.Lecture Notes in Mathematics, 155 (1970), 9–34. · Zbl 0211.10602
[4] Gunning, R., Special coordinate coverings of Riemann surfaces.Math. Ann., 170 (1967), 67–86. · Zbl 0144.33501
[5] Jørgensen, T., On discrete groups of Möbius transformations.Amer. J. Math., 98 (1976), 739–749. · Zbl 0336.30007
[6] Kulkarni, R. & Shalen, P., Topological Ahlfors finiteness.Conference of 3-manifolds, Alta Utah (1984).
[7] Mañe, R., Sad, P. &Sullivan, D., On the dynamics of rational maps.Ann. Sci. École Norm. Sup. (4), 16 (1983), 193–217. · Zbl 0524.58025
[8] Riley, B.,Holomorphic families of subgroups of PSl(2,C), Preprint SUNY, Binghamton.
[9] Scott, P., Finitely generated 3-manifold groups are finitely presented.J. London Math. Soc., 6 (1973), 437–440. · Zbl 0254.57003
[10] Sullivan, D., The ergodic theory at infinity of a discrete group of hyperbolic isometries.Stony Brook Conference, 1978.Ann of Math. Studies, 97 (1981), 465–497.
[11] –, The density at of a discrete group of hyperbolic isometries.Inst. Hautes Études Sci. Publ. Math., 50 (1979), 171–202. · Zbl 0439.30034
[12] Sullivan, D., Quasiconformal homeomorphisms and dynamics, III. To appear inAnn. of Math. · Zbl 0698.58030
[13] Sullivan, D. & Thurston, W., Extending holomorphic motions. To appear. · Zbl 0619.30026
[14] Thurston, W.,Topology and geometry of 3-manifolds. Princeton notes, 1979.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.